Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Larry L. Schumaker
Title: Spline functions: Basic theory
Additional book information: Wiley, New York, 1981, xiv + 553 pp., $42.50.

References [Enhancements On Off] (What's this?)

  • 1. N. Achieser and M. Krein [1937], On the best approximation of periodic functions, Dokl. Akad. Nauk SSSR 15, 107-112.
  • 2. J. Ahlberg, E. Nilson and J. Walsh [1967], The theory of splines and their applications, Academic Press, New York. MR 239327
  • 3. C. deBoor [1962], Bicubic spline interpolation, J. Math. Phys. 12, 747-749. MR 158512
  • 4. C. deBoor [1976], On local linear functional which vanish at all B-splines but one, Theory of Approximation, with Applications (Law and Sahney, eds. ), Academic Press, New York, pp. 120-145. MR 417628
  • 5. C. deBoor[1978], A practical guide to splines, Springer-Verlag, New York. MR 507062
  • 6. P. Butzer and H. Berens [1967], Semi-groups of operators and approximation, Springer-Verlag, Berlin. MR 230022
  • 7. E. Cheney [1966], Introduction to approximation theory, McGraw-Hill, New York. MR 222517
  • 8. C. Chui, P. Smith and J. Ward [1976], Favard's solution is the limit of W, Trans. Amer. Math. Soc. 220, 299-305. MR 422954
  • 9. R. Courant [1943], Variational methods for the solution of problems of equilibrium and vibration, Bull. Amer. Math. Soc. 49, 1-23. MR 7838
  • 10. P. Davis [1963], Interpolation and approximation, Blaisdell, New York. MR 157156
  • 11. J. Douglas, T. Dupont and L. Wahlbin [1975], Optimal L, Math. Comp. 29, 475-483. MR 371077
  • 12. J. Favard [1937], Sur les meilleure procédés d'approximation de certaines classes des fonctions par des polynômes trigonométriques, Bull. Sci. Math. 61, 209-224; 243-256.
  • 13. J. Favard[1940], Sur l'interpolation, J. Math. Pures Appl. 19, 281-306. MR 5187
  • 14. S. Fisher and J. Jerome [1975], Minimum norm extremals in function spaces, Lecture Notes in Math., no. 479, Springer-Verlag, Berlin. MR 442780
  • 15. M. Golomb [1962], Lectures on theory of approximation, Argonne National Laboratory.
  • 16. M. Golomb [1967], Splines, n-widths and optimal approximations, MRC Tech. Rpt. 784, Mathematics Research Center, Madison, Wisconsin.
  • 17. M. Golomb and J. Jerome [1979], Equilibria of the curvature functional and manifolds of nonlinear interpolating spline curves, MRC Tech. Rpt. 2024, Mathematics Research Center, Madison, Wisconsin. Also, SIAM J. Math. Anal., 1982. MR 653466
  • 18. M. Golomb and H. Weinberger [1959], Optimal approximation and error bounds, On Numerical Approximation (R. Langer, ed. ), University of Wisconsin Press, pp. 117-190. MR 121970
  • 19. T. Greville [1944], The general theory of osculatory interpolation, Trans. Actuar. Soc. Amer. 45, 202-265. MR 12917
  • 20. T. Greville[1969], Theory and applications of spline functions, Academic Press, New York. MR 240521
  • 21. J. Holladay [1957], A smoothest curve approximation, Math Tables Aids Computation 11, 233-243. MR 93894
  • 22. J. Jerome [1967], On the L, J. Math. Anal. Appl. 20, 110-122. MR 216225
  • 23. J. Kahane [1961], Teoria constructiva de functiones, University of Buenos Aires.
  • 24. S. Karlin [1968], Total positivity, Stanford University Press. MR 230102
  • 25. S. Karlin, C. Micchelli, A. Pinkus and I. Schoenberg [1976], Studies in spline functions and approximation theory, Academic Press, New York. MR 393934
  • 26. S. Karlin and W. Studden [1966], Tchebycheff systems with applications in analysis and statistics, Wiley Interscience, New York. MR 204922
  • 27. B. Kašin [1977], The widths of certain finite dimensional sets and classes of smooth functions, Izv. Akad. Nauk. SSSR Ser. Mat. 11, 334-351. MR 481792
  • 28. D. Knuth [1979a], Mathematical typography, Bull. Amer. Math. Soc. (N. S. ) 1, 337-372. MR 520078
  • 29. D. Knuth[1979b], Tex and metafont, (Part 3, pp. 20-21), Digital Press, North Billerica, Mass.
  • 30. A. Kolmogorov [1936], Annäherung von Funktionen einer gegebenen Funktionklasse, Ann. of Math. 31, 107-111.
  • 31. D. Knuth [1939], On inequalities between the upper bounds of the successive derivatives of an arbitrary function on an infinite interval, Amer. Math. Soc. Trans. Series 1, 2 (1962), 233-243.
  • 32. G. Lorentz [1966], Approximation of functions, Holt, Rinehart and Winston, New York. MR 213785
  • 33. G. Meinardus [1967], Approximation of functions: Theory and numerical methods, Springer-Verlag, Heidelberg. MR 217482
  • 34. A. Melkman and C. Micchelli [1976], On non-uniqueness of optimal subspaces for L, IBM Res. Rpt. RC 6113, Yorktown Hts., N. Y.
  • 35. W. Quade and L. Collatz [1938], Zur Interpolationstheorie der reelen periodischen Funktionen, Akad. Wiss. 30, 383-429.
  • 36. J. Rice [1964], The approximation of functions, Vol. 1, Linear Theory, Addison-Wesley, Reading, Mass. MR 166520
  • 37. A. Sard [1949], Best approximate integration formulas, best approximation formulas, Amer. J. Math. 71, 80-91. MR 29283
  • 38. A. Sard [1959], The rationale of approximation, On Numerical Approximation (R. Langer, ed. ), University of Wisconsin Press, pp. 191-207. MR 104334
  • 39. A. Sard [1963], Linear approximation, Math. Surveys no. 9, Amer. Math. Soc. Providence, R. I. MR 158203
  • 40. A. Sard and S. Weintraub [1971], A book of splines, Wiley, New York. MR 283961
  • 41. I. Schoenberg [1946], Contributions to the problem of approximation of equidistant data by analytic functions, Quart. Appl. Math. 4, 45-99 (Part A), 112-141 (Part B).
  • 42. I. Schoenberg [1973], Cardinal spline interpolation, CBMS 12, SIAM, Philadelphia. MR 420078
  • 43. M. Schultz [1973], Spline analysis, Prentice-Hall, Englewood Cliffs, N. J. MR 362832
  • 44. G. Strang and G. Fix [1973], An analysis of the finite element method, Prentice-Hall, Englewood Cliffs, N. J. MR 443377
  • 45. V. Tihomirov [1969], Best methods of approximation and interpolation of differentiahle functions in the space C[-1, 1], Mat. Sb. 80, 290-304. MR 256043
  • 46. A. Timan [1963], Theory of approximation of functions of a real variable, McMillan, New York. MR 192238
  • 47. R. Varga [1962], Matrix iterative analysis, Prentice-Hall, Englewood Cliffs, N. J. MR 158502

Review Information:

Reviewer: Joseph W. Jerome
Journal: Bull. Amer. Math. Soc. 6 (1982), 238-247
DOI: https://doi.org/10.1090/S0273-0979-1982-14996-5
American Mathematical Society